Alert archive / Iowa / River Flood Warnings in 2008
River Flood Warning 216, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Dec 26, 2008, 9:23 PM CST for Lucas County, Iowa. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2008, 9:23 PM CST (03:23 UTC)
- Expired
- Jan 1, 2009, 12:00 PM CST
- In force
- 6 days
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chariton River near Chariton (CHTI4). The gauge peaked at 17.69 ft at Dec 28, 2008, 1:00 AM CST.
- Action stage
- 16 ft
- Minor stage
- 19.5 ft
- Moderate stage
- 26 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Dec 26, 5:35 PM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Dec 26, 5:35 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 535 PM CST FRI DEC 26 2008 ...UPDATED 00Z AVIATION DISCUSSION... .SHORT TERM...TONIGHT FOG AND CLOUD TRENDS HAVE BEEN DIFFICULT TO HANDLE TODAY...WITH DRY SLOT ALOFT ABLE TO ERODE MOST OF THE FOG AS FAR NE AS FOD AND MIW. DENSE FOG HAS ALSO REAPPEARED ALONG MO BORDER INTO CHARITON WHERE MOISTURE IS A LITTLE DEEPER. FOG WILL LIKELY LAST IN FAR N AND NE UNTIL COLD FRONT COMES THROUGH ROUGHLY 03Z AT FOD...06Z AT DSM AND 07Z AT ALO. DESPITE EXTREMELY HIGH SURFACE DEWPOINTS...MOISTURE IS VERY SHALLOW AT THE MOMENT...SO BELIEVE NOW THAT THE FRONTAL PASSAGE WILL BE DRY UNTIL DEEPER MOISTURE BEGINS TO STREAM NWD AND A CHANCE OF CONVECTION ENTERS THE PICTURE. THIS APPEARS TO BE ROUGHLY SE OF CRESTON...DSM AND ALO AROUND MIDNIGHT AND CONTINUING INTO THE MORNING FOR THE SE. THUNDER IS ALSO POSSIBLE IN THIS ZONE WITH A QUARTER TO A HALF INCH OF QPF NOT OUT OF THE QUESTION. CURRENT SATELLITE TRENDS SHOW A LOT OF BACKING FLOW ALOFT...SIGNIFYING AMPLIFICATION...SO HAVE INCREASED THE QPF AMOUNTS SOUTHEAST OF KNOXVILLE TOWARD MORNING. A HALF INCH OR MORE IS NOT OUT OF THE QUESTION IN A SW TO NE BAND...BUT IT APPEARS THE 18Z NAM IS OVERDONE GIVEN THE DEGREE OF INSTABILITY. AFTER TODAYS SNOWMELT...A QUICK PULSE OF RAIN COULD PUT A BUMP IN STREAMS AND EVEN RIVERS. CURRENT THINKING IS THAT ICE IS NOT THICK ENOUGH TO CAUSE BLOCKAGE...BUT THIS WILL NEED TO BE MONITORED. GOOD NEWS IS THAT TEMPS WILL NOT FALL ENOUGH FOR A FREEZING RAIN THREAT ON THE BACK SIDE OF THE PRECIP BAND...BUT COULD BE A BIT OF LIGHT FREEZING LATE. .LONG TERM...SATURDAY THROUGH FRIDAY UNCERTAINTY SURROUNDING THE PRECIPITATION FORECAST SATURDAY INTO SATURDAY NIGHT...WITH SOME DISCREPANCIES BETWEEN THE NAM/GFS/EC THROUGH THE FIRST FEW PERIODS OF THE MID RANGE. GFS ADVERTISING A MERGING ON THE WAVE TRAVELING THROUGH THE DAKOTAS WITH THE SYSTEM LIFTING OUT OF THE ROCKIES TODAY...DEEPENING THE LOW AS IT LIFTS OUT AND ADVERTISING SOME DEF ZONE SNOW ACROSS THE CWA LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. EC/NAM DO NOT DEEPEN THE LOW AS MUCH AS IT LIFTS OUT...AND THUS KEEP MAJORITY OF THE PRECIP ASSOCIATED ALONG AND AHEAD OF THE COLD FRONT THAT MOVES THROUGH THE CWA LATE TONIGHT/SATURDAY...WITH A WEAK DEF ZONE AREA SITUATED FURTHER EAST THAN THE GFS. FOR NOW TRENDED TOWARD A BLEND OF THE SOLUTIONS...WITH THE GUIDANCE SUGGESTING A TREND TOWARD THE GFS/EC SOLUTIONS. LATEST NAM THOUGH TRENDING SOMEWHAT FURTHER WEST TOWARD THE GFS SOLUTION. EITHER WAY...THESE DISCREPANCIES LEAD TO UNCERTAINTY IN THE AMOUNT/PLACEMENT OF THE PRECIPITATION. FOR NOW HAVE THE HIGHEST POPS ACROSS THE EASTERN CWA...WHERE EC/NAM LINE UP DEF ZONE PRECIP BETTER AS MAIN UPPER LEVEL WAVE MOVES OVERHEAD SATURDAY NIGHT. PRECIP TYPE TRICKY AS WELL...WITH SOME MIXED PRECIPITATION EXPECTED AS THE FRONT MOVES THROUGH WITH A CHANGEOVER TO SNOW FOR SATURDAY NIGHT. DEPTH OF THE NEAR SURFACE COLD LAYER QUITE SHALLOW...SO MIXED PRECIP TYPE LEANING TOWARD FZRA ATTM. IN AREA OF BEST LIFT JUST AHEAD AND ALONG THE FRONT...SFC TEMPERATURES SHOULD STILL BE ABOVE FREEZING SO ANTICIPATE RAIN. TRICKY PART COMES TOWARD LATE AFTERNOON AS PRECIP STARTS TO WANE ACROSS THE SOUTHEASTERN CWA...AND TEMPERATURE DIPS NEAR FREEZING OR JUST BELOW. DEPENDING ON SFC TEMPS...MAY SEE SOME ICE ACCUMULATIONS APPROACHING A TENTH TO TWO TENTHS OF AN INCH IF COLDER AIR MOVES IN FASTER. OTHERWISE HARD TO NAIL DOWN PRECIP AMOUNT SATURDAY NIGHT...BUT FOR NOW MAY SEE ACCUMULATING SNOWS ON THE ORDER OF AN ONE TO THREE INCHES ACROSS THE FAR EASTERN CWA. PRECIP THEN LIFTS OUT OF THE AREA LATE SATURDAY NIGHT WITH WAA KICKING IN BACK TO THE WEST AS ZONAL FLOW SETS UP ALOFT. THIS WILL KEEP THE COLD ARCTIC AIR WELL TO THE NORTH...AS WELL AS ANY PRECIPITATION. THEREFORE DRY CONDITIONS AND NEAR AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPERATURES EXPECTED THROUGH MID WEEK. BROAD TROUGHINESS BEGINS TO DEVELOP THROUGHOUT THE CENTRAL US AS AN UPPER LEVEL TROUGH DROPS SOUTHWARD FROM THE PAC NW THROUGH THE AREA THURSDAY INTO FRIDAY. THIS WILL ALLOW MOISTURE TO FLOW NORTHWARD INTO THE AREA FROM THE GULF...WITH AN AREA OF SURFACE LOW PRESSURE DEVELOPING OVER THE CENTRAL/NRN PLAINS THURSDAY. THIS WILL BRING PRECIPITATION CHANCES BACK INTO THE FORECAST FOR THE BEGINNING OF THE NEW YEAR. AT THIS TIME TEMPERATURES LOOK COLD ENOUGH FOR PRECIPITATION TO REMAIN SNOW. .AVIATION...27/00Z SHALLOW MOIST LAYER WILL CONTINUE TO PLAY HAVOC ON TERMINALS OVERNIGHT. CIGS AND VSBYS BEGINNING TO LOWER BACK TO THE SOUTHWEST INTO AREA PREVIOUSLY OCCUPIED BY DRY SLOT. EXPECT THIS TREND TO CONTINUE UNTIL FROPA OVERNIGHT WITH VSBYS RISING TO MVFR THOUGH CIGS MAY REMAIN IFR FOR MUCH OF THE PERIOD. SOME PRECIPITATION EXPECTED TO DEVELOP LATER TONIGHT ALONG AND BEHIND BOUNDARY WITH SOME CONVECTION POSSIBLE VICINITY OF OTTUMWA. SOME DIFFERENCES ON SNOW CHANCES BY SATURDAY AFTERNOON OVER NORTHWEST TAF SITES (ALO/MCW/FOD). WILL NEED TO WATCH FOR FZRA CHANCES NEAR DSM AND OTM. && .DMX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 1 AM CST SATURDAY FOR BLACK HAWK-BREMER- BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN- HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-TAMA- WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...JUNGBLUTH LONG TERM...ALBRECHT AVIATION...DONAVON
Hazardous weather outlook, Dec 26, 5:44 PM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 544 PM CST FRI DEC 26 2008 IAZ004>007-015>017-023>028-034>039-046>050-059>062-272345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL- TAMA-DALLAS-POLK-JASPER-POWESHIEK- 544 PM CST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT WIDESPREAD DENSE FOG WILL CONTINUE ACROSS THE AREA INTO THE EARLY MORNING HOURS. A DENSE FOG ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA THROUGH 1 AM TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THERE IS ALSO A CHANCE FOR SOME LIGHT FREEZING DRIZZLE ACROSS PORTIONS OF THE OUTLOOK AREA WHERE TEMPERATURES DIP BELOW FREEZING LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED DURING THE DAY SATURDAY...WITH PRECIPITATION CHANGING OVER TO ALL SNOW BY SATURDAY NIGHT. SNOW...SLEET OR ICE ACCUMULATIONS ARE EXPECTED...BUT WILL REMAIN LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND ICE AMOUNTS ARE ENCOURAGED. IAZ033-044-045-057-058-070>075-081>086-092>097-272345- SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 544 PM CST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF SOUTH CENTRAL IOWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED TO SPREAD SOUTHEAST ACROSS THE AREA SATURDAY. PRECIPITATION WILL CHANGE OVER TO ALL SNOW BY SATURDAY NIGHT. LIGHT SNOW...SLEET AND ICE ACCUMULATIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND ICE AMOUNTS ARE ENCOURAGED.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 9:47 PM CST | Flash Flood Watch | DMX | Appanoose, Clarke, Davis, Decatur, Jasper, Lucas and 9 more | 13 hr |
| Dec 27, 3:08 AM CST | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion | 37 min |
| Dec 27, 4:13 AM CST | Winter Weather Advisory | DMX | Adair, Adams, Black Hawk, Boone, Bremer, Butler and 24 more | 11 hr |
| Dec 27, 5:33 AM CST | River Flood Warning | DMX | Dallas, Polk | 6 hr |
| Dec 27, 7:24 AM CST | Ice Storm Warning | DMX | Adair, Adams, Appanoose, Black Hawk, Boone, Cass and 25 more | 6 hr |
| Dec 27, 11:47 AM CST | River Flood Warning | DMX | Decatur | 10 hr |
| Dec 27, 2:32 PM CST | River Flood Warning | DMX | Mahaska, Marion | 20 hr |
Nearby
River Flood Warnings in Iowa, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.